Dr. P, age 47, is an experienced family clinician who has recently undertaken the task of treating and monitoring depressed patients. Although he would rather these patients were treated by a psychiatrist, most of the health plans he works with do not reimburse such referrals. He has found that trazodone is effective and a great deal cheaper for patients on a budget or without prescription drug benefits. A trazodone prescription he wrote entangled him—and the pharmacist that dispensed the medication—in a malpractice suit.

The patient was a 54-year-old man who suffered recurrent bouts of depression related to his job and lonely social situation. Dr. P prescribed trazodone and recommended a counselor with whom he had worked previously. The clinician warned the patient that the medication might cause drowsiness and cautioned him not to drive until he had determined the severity of that side effect. The prescription was routinely filled at the local pharmacy.     When the patient picked up his medication, he was given a form that read, “POSSIBLE SIDE EFFECTS: Commonly: drowsiness. Very unlikely but reported: Dizziness, fainting, blood in urine, heart problems, breathing problems.” The patient later testified that the pharmacist also advised him briefly in person but only mentioned the possibility of drowsiness. The pharmacist, on the other hand, testified that she had given the patient a printed document warning of priapism as a side effect but had not mentioned this verbally. This document was never found.

The patient went home and took his first dose of trazodone at night. In the morning, he noticed an erection; it persisted all day. That evening, he took his second dose and noticed the next morning that his erection had become larger and more uncomfortable. He went to the ER, where he was admitted and underwent emergency surgery for priapism. The procedure involved evacuation of a hematoma from the cavernosa of the penis and insertion of drains. Medical experts testifying on his behalf would later claim that waiting more than 30 hours before seeking medical attention had led to permanent impotence. The patient stated that he would have surely sought medical attention sooner if he had known that priapism was a side effect of trazodone.

When the patient realized he was impotent and that the condition was permanent, he consulted a plaintiff lawyer. The lawyer filed a malpractice suit against Dr. P and the pharmacist for failing to warn the patient about priapism as a side effect of the medication.